Florida, 2014Hail and Damaging Winds in Florida, March 29, 2014
March 29, 2014 · NWS TBW · 8 events in 5 counties and zones
A band of thunderstorms developed ahead of a cold front that approached West Central Florida on the afternoon of the 29th. Some of the stronger storms produced damaging wind gusts, hail of up to one inch, and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $113,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of thunderstorms developed ahead of a cold front that approached West Central Florida on the afternoon of the 29th. Some of the stronger storms produced damaging wind gusts, hail of up to one inch, and heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 29, 9:33 AM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 29, 9:33 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1033 AM EDT SAT MAR 29 2014
...TORNADO WATCH IN EFFECT UNTIL 5 PM FOR PORTIONS OF WEST CENTRAL
AND SOUTHWEST FLORIDA...
.UPDATE...
TORNADO WATCH IN EFFECT UNTIL THIS EVENING FOR MUCH OF THE AREA.
STRONG CONVECTION IS ONGOING ACROSS THE GULF WATERS AND IS MAKING
ITS WAY TOWARD THE NATURE COAST COUNTIES. VISIBLE SATELLITE
IMAGERY THIS MORNING HAS SHOWN SOME BREAKS IN THE CLOUD COVER OVER
CENTRAL FLORIDA...WHICH COULD HELP TO FURTHER DESTABILIZE THE
ATMOSPHERE AND PLAY INTO THE OVERALL SEVERE THREAT. THAT ALONG
WITH THE MOIST AIR MASS (UPPER 60S TO LOWER 70S DEW POINTS) SHOULD
LEAD TO AN INCREASE IN CAPE THROUGH THE DAY AND MORNING SOUNDINGS
CERTAINLY INDICATE THE POSSIBILITY OF SOME ORGANIZED ROTATING
STORMS. DAMAGING WIND GUSTS ARE A POSSIBILITY...ALONG WITH HAIL
AND ISOLATED TORNADOES. TIMING HAS BEEN UPDATED A BIT (THE HRRR
HAS BEEN SLOW SO FAR THIS MORNING) BASED ON CURRENT TRENDS.
EXPECT THE LINE TO REACH THE TAMPA BAY AREA BY EARLY AFTERNOON
AND THEN CONTINUE SOUTHWARD TOWARD SOUTHWEST FLORIDA DURING THE
MID- AFTERNOON HOURS. UPDATE WILL BE SENT SHORTLY.
&&
.AVIATION...
CIGS BOUNCING AROUND THIS MORNING BETWEEN VFR/MVRF/IFR AT ALL
TERMINALS. SHRA AND TSTMS EXPECTED LATER THIS MORNING AND WILL
CONTINUE INTO THE AFTERNOON WITH LOCALIZED REDUCTIONS TO IFR
CONDITIONS IN STRONGER STORMS LIKELY. WINDS WILL BE GUSTY AT
TIMES OUT OF THE SOUTH TODAY BEFORE SHIFTING TO THE NW FOLLOWING
A FROPA.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 60 73 52 / 70 30 0 0
FMY 83 67 79 55 / 60 40 10 0
GIF 82 60 76 52 / 50 30 0 0
SRQ 78 64 73 53 / 60 30 10 0
BKV 79 55 74 41 / 80 30 0 0
SPG 77 63 71 58 / 70 30 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK THROUGH SUNDAY MORNING FOR COASTAL
CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL
MANATEE-COASTAL SARASOTA-PINELLAS.
GULF WATERS...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 AM EDT
SUNDAY FOR BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO
SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE
RIVER OUT 20 TO 60 NM.
&&
UPDATE...05/CARLISLE
AVIATION...11/MCKAUGHANHazardous weather outlook, Mar 29, 4:00 AM EST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
500 AM EDT SAT MAR 29 2014
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-300900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
500 AM EDT SAT MAR 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
STRONG THUNDERSTORMS ARE EXPECTED OVER THE NATURE COAST AND WEST
CENTRAL FLORIDA TODAY. THUNDERSTORMS WILL MOVE INTO THE NATURE COAST
DURING THE EARLY AFTERNOON AND PROCEED SOUTH THROUGH THE REST OF
THE AFTERNOON AND EARLY EVENING. THUNDERSTORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS...LARGE HAIL...ISOLATED TORNADOES AND WATERSPOUTS...AND
FREQUENT DEADLY LIGHTNING STRIKES.
...RIP CURRENT IMPACT...
HIGH SURF WILL PRODUCE RIP CURRENTS ALONG AREA BEACHES TODAY
THROUGH SUNDAY MORNING.
...MARINE IMPACTS...
WIND WILL INCREASE TO SPEEDS OF 20 TO 25 KNOTS WITH SEAS OF UP TO
8 FEET THIS EVENING...CREATING HAZARDOUS BOATING CONDITIONS FOR
SMALL CRAFT OPERATORS. WINDS AND SEAS ARE EXPECTED TO SUBSIDE
SUNDAY MORNING.
...WATERSPOUT IMPACT...
ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR WATERSPOUT
DEVELOPMENT...MOSTLY THIS AFTERNOON. MARINERS SHOULD BE ON THE
LOOKOUT FOR WATERSPOUTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
...FIRE WEATHER IMPACT...
RELATIVE HUMIDITY WILL BOTTOM OUT IN THE MID TO UPPER 20S SUNDAY
AFTERNOON WITH SUSTAINED WINDS EXPECTED TO BE AROUND 15 MPH.
IF ERC VALUES INCREASE TO 27 OR HIGHER...A RED FLAG WARNING MAY BE
NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
FLEMING
In the hours before
Special weather statement, Mar 29, 9:43 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1043 AM EDT SAT MAR 29 2014
FLZ139-142-148-239-242-248-291545-
INLAND HERNANDO-INLAND LEVY-INLAND CITRUS-COASTAL HERNANDO-
COASTAL CITRUS-COASTAL LEVY-
1043 AM EDT SAT MAR 29 2014
...STRONG THUNDERSTORMS WILL AFFECT CITRUS...NORTHERN HERNANDO AND
SOUTHERN LEVY COUNTIES...
AT 1041 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS LOCATED SOUTH OF CEDAR KEY...MOVING
EAST AT 35 MPH. THESE THUNDERSTORMS WILL APPROACH THE COAST WITHIN
THE NEXT HOUR AND AFFECT OZELLO...CRYSTAL RIVER...CRYSTAL RIVER
AIRPORT AND CHASSAHOWITZKA THROUGH 1145 AM EDT.
GUSTY WINDS OF 40 TO 50 MPH ARE EXPECTED IN ADDITION TO FREQUENT
LIGHTNING AND SMALL HAIL. TO BE SAFE GO INDOORS IMMEDIATELY. IF
CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT SATURDAY AFTERNOON
FOR NORTHWESTERN FLORIDA.
LAT...LON 2920 8309 2922 8308 2922 8254 2905 8253
2898 8232 2882 8218 2866 8228 2856 8214
2851 8213 2852 8267 2877 8270 2878 8276
2890 8270 2907 8282 2914 8282 2917 8299
2911 8302 2914 8308 2909 8306 2909 8307
TIME...MOT...LOC 1441Z 271DEG 32KT 2880 8311Thunderstorm Wind, Hernando
- When
- March 29, 10:40 AM EST
- Where
- Hernando County, 2.32 mi ENE of Bayport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 28.545, -82.616
Broadcast media relayed a report of a tree down across Shoal Line Road and Cortez Boulevard.
Thunderstorm Wind, Hernando
- When
- March 29, 10:55 AM EST
- Where
- Hernando County, 2.22 mi W of Conrock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 28.534, -82.516
Broadcast media relayed reports of power lines down on State Road 50 between Mariner Boulevard and Highpoint Boulevard. Time was estimated based on radar.
Thunderstorm Wind, Citrus
- When
- March 29, 10:55 AM EST
- Where
- Citrus County, 7.47 mi WSW of Floral City
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.702, -82.415
A tree was reported down on Stage Coach Trail near Highway 291.
Thunderstorm Wind, Citrus
- When
- March 29, 11:18 AM EST
- Where
- Citrus County, 0.73 mi WNW of Arlington
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.874, -82.371
The Inverness Fire Department reported a tree was knocked down onto a residence on East Perry Street.
Thunderstorm Wind, Citrus
- When
- March 29, 11:20 AM EST
- Where
- Citrus County, 2.37 mi E of Inverness Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.794, -82.281
Two trees were reported knocked down near Floral City on East Sandpiper Drive and East Gobbler Drive.
Hail, Sumter
- When
- March 29, 11:35 AM EST to 11:40 AM EST
- Where
- Sumter County, 1 mi SW of Wildwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.840, -82.062
A report was received from the general public of quarter sized hail with a thunderstorm one mile southwest of Wildwood.
Thunderstorm Wind, Pinellas
- When
- March 29, 12:45 PM EST
- Where
- Pinellas County, Palm Harbor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 28.080, -82.740
An amateur radio operator reported an uprooted oak tree in Palm Harbor.
Thunderstorm Wind, Polk
- When
- March 29, 1:15 PM EST
- Where
- Polk County, 2.53 mi ENE of Lake Marion Lake
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 28.090, -81.490
The Imperial Polk County Emergency Management Department reported 14 power poles blown down along with the power lines near Poinciana Parkway. Additionally, fence damage was reported in Tuscany Preserve.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in U.S. Virgin Islands, March 29, 20142 deaths · 1 event
- Wildfire in Texas, March 29, 2014$340,000 · 1 event
- Winter Storm in New York, March 29 to 30, 2014$154,000 · 8 events
- Strong Wind in Massachusetts, March 29 to 30, 2014$100,000 · 1 event
- Winter Storm and Winter Weather in New York, March 29 to 30, 2014$60,000 · 9 events
- Blizzard and Winter Storm in Montana, March 29 to 31, 201411 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20148 events
- High Wind in North Carolina, March 29 to 30, 201456 kt wind · 8 events
- Tornadoes in North Carolina, March 29, 2014$13,000 · EF0 · 2 events
- Flooding in New Jersey, March 29 to 31, 20147 events
- Winter Storm and High Wind in Wyoming, March 29 to 30, 201477 kt wind · 6 events
- High Wind in Wyoming, March 29, 201450 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499585, 499586, 499594, 500542, 500549, 500588, 500700, 500706.